Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 258, NWS Paducah, KY

July 13, 2004Daviess County, Henderson County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jul 13, 2004, 6:57 PM CDT for Daviess County, Henderson County, Kentucky. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2004, 6:57 PM CDT (23:57 UTC)
Expired
Jul 13, 2004, 8:00 PM CDT
In force
63 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Daviess County, KY, Henderson County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 5:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 12.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1575 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:22 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 13, 3:22 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
322 PM CDT TUE JUL 13 2004

.DISCUSSION...

MAIN CONCERNS FOR THIS FORECAST ARE POPS AND THE CHANCE FOR SEVERE
WEATHER TONIGHT AND WEDNESDAY.

NICE CU FIELD NOTED ON VISIBLE SATELLITE IMAGERY ACROSS THE QUAD
STATE THIS AFTERNOON...BUT NO VERTICAL DEVELOPMENT IS EVIDENT...AS
18Z ILX SOUNDING INDICATES DECENT CAP REMAINS BETWEEN 900MB AND
850MB.  BOTTOM LINE IS THAT STORM DEVELOPMENT ACROSS THE AREA IS NOT
EXPECTED THIS AFTERNOON...BUT CLUSTER OF STRONG STORMS ACROSS
CENTRAL ILLINOIS WILL HAVE TO BE WATCHED AS IT MOVES TO THE SOUTH
SOUTHEAST.  WITH DEWPOINTS REMAINING IN THE MID TO UPPER 70S AND
HEAT INDICES HOLDING IN THE 105 TO 110 RANGE...WILL MAINTAIN
EXCESSIVE HEAT WARNING UNTIL ITS EXPIRATION AT 00Z.

THE ETA AND GFS CONTINUE THERE RELATIVE BIASES FROM YESTERDAY...WITH
THE ETA BEING WARMER ALOFT AND TOTALLY DRY ACROSS THE CWA...AND THE
GFS BRINGING CONVECTION SOUTHWARD ALONG/EAST OF 10C ISOTHERM AT
700MB INTO FAR EASTERN ZONES.  GIVEN THE MODERATE RISK AREA CLIPS
OUR FAR NORTHEAST ZONES...WILL FOLLOW THE GFS...BUT WILL KEEP POPS
IN THE 20-30 RANGE ONLY IN THE EASTERN THIRD/HALF OF THE AREA.  CAP
SHOULD HOLD STRONG TONIGHT IN THE WESTERN HALF OF THE AREA...DESPITE
WEAK COLD FRONT MOVING THROUGH.

GIVEN STRENGTH OF MID/UPPER LEVEL SYSTEM MOVING INTO THE GREAT
LAKES...WIND FIELDS WILL BE ADEQUATE TO SUPPORT SOME SEVERE STORMS
IF ANY CAN BEAT THE CAP IN OUR AREA.  INSTABILITY WILL BE WANING BY
THE TIME CURRENT ACTIVITY REACHES THE FORECAST AREA LATER THIS
EVENING...BUT WILL CONTINUE MENTION OF SEVERE STORMS IN GRIDS/ZONES
FOR EASTERN THIRD TONIGHT.  DAMAGING WINDS WILL BE THE PRIMARY
THREAT...ESPECIALLY IF ACTIVITY TO OUR NORTH BECOMES MORE LINEAR.

THE COLD FRONT IS STILL FORECAST TO BE ALONG OUR SOUTHERN BORDER BY
12Z WEDNESDAY...BUT ENOUGH RESIDUAL MOISTURE SHOULD BE IN PLACE TO
KEEP A VERY LOW POP IN THE SOUTHERN THIRD OF THE REGION MAINLY FOR
DIURNAL ACTIVITY.  TEMPERATURES WILL STILL BE AT OR ABOVE
NORMAL...BUT NOT NEARLY AS DISGUSTING AS TODAY...ESPECIALLY WITH A
LITTLE LESS HUMIDITY.  WILL CONTINUE TO LINGER A SMALL POP OVER
SOUTHEAST MISSOURI WEDNESDAY EVENING...AS MOISTURE IS SLOW TO PUSH
WEST OF THAT AREA.

THURSDAY AND FRIDAY LOOK DRY...AS SURFACE HIGH PRESSURE TAKES BRIEF
CONTROL OF THE REGION.  TEMPERATURES WILL BE NEAR NORMAL LEVELS FOR
HIGHS...BUT PERHAPS A BIT BELOW NORMAL FOR LOWS...AS THE DEGREE OF
LOW LEVEL DRYING IS NOT CERTAIN.

THE 00Z GFS PUT US IN NORTHWEST FLOW THROUGH NEXT WEEKEND AND INTO
NEXT WEEK...AND BROUGHT A SIGNFICANT SHORT WAVE TROUGH AND
PRECIPITATION CHANCE TO THE AREA SATURDAY INTO SUNDAY.  THE 12Z RUN
IS TRYING TO DEVELOP MORE OF A CLOSED LOW TO OUR NORTHEAST...AND
BRINGS A SYSTEM ACROSS OUR AREA ABOUT 24 HOURS FASTER.  DECIDED TO
SPREAD LOW CHANCE POPS ACROSS THE ENTIRE AREA FRIDAY NIGHT THROUGH
SUNDAY...JUST TO CATCH ALL OF THE POSSIBILITIES.  SUNDAY NIGHT
THROUGH TUESDAY SHOULD BE DRY...BUT ANOTHER SYSTEM MAY AFFECT THE
REGION BY WEDNESDAY OF NEXT WEEK.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT ALL BUT LAKES AND
SOUTHERN PENNYRILE REGIONS.
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT.
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT.
IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT.

&&

DRS
Hazardous weather outlook, Jul 13, 11:57 AM CDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1157 AM CDT TUE JUL 13 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-141000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
1157 AM CDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

...EXCESSIVE HEAT WARNING IN EFFECT FOR MOST OF THE QUAD STATE AREA
UNTIL 7 PM CDT...

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR A SMALL PORTION
OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA...GENERALLY TO THE
NORTHEAST OF A CISNE ILLINOIS...TO SANTA CLAUS INDIANA LATE THIS
AFTERNOON AND THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE REMAINDER OF THE REGION.  THE MAIN HAZARDS
WITH THE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS...AND VERY HEAVY
RAINFALL.

AN EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 7 PM CDT. THIS WARNING
COVERS ALL OF SOUTHWEST INDIANA...SOUTHERN ILLINOIS...SOUTHEAST
MISSOURI. IN WEST KENTUCKY...THE WARNING IS IN EFFECT FOR ALL WEST
KENTUCKY COUNTIES WEST AND NORTH OF A LINE FROM MURRAY AND BENTON TO
MADISONVILLE AND CENTRAL CITY KENTUCKY. THE COMBINATION OF HEAT AND
HUMIDITY WILL RESULT IN HEAT INDICES TOPPING OUT IN THE 105 TO 110
THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST
MISSOURI AND WESTERN KENTUCKY WEDNESDAY. THE MAIN HAZARDS WILL BE
DAMAGING WINDS AND VERY HEAVY RAIN. THERE IS A SMALL CHANCE OF
THUNDERSTORMS AGAIN OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON THROUGH WEDNESDAY.

SMITH

In the hours before

Special weather statement, Jul 13, 5:57 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
557 PM CDT TUE JUL 13 2004

ILZ076>078-083-087-INZ081-082-085>088-KYZ014-018-019-140030-
DAVIESS KY-EDWARDS IL-GALLATIN IL-GIBSON IN-HENDERSON KY-PIKE IN-
POSEY IN-SPENCER IN-UNION KY-VANDERBURGH IN-WABASH IL-WARRICK IN-
WAYNE IL-WHITE IL-
557 PM CDT (557 PM EST) TUE JUL 13 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT FOR SOUTHWEST
INDIANA...SOUTHEAST ILLINOIS AND THE PENNYRILE REGION OF WEST
KENTUCKY...
...LINE OF STORMS HAVE THE POTENTIAL FOR PRODUCING DAMAGING WINDS...

A LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WIND
GUSTS IN EXCESS OF 60 MPH...WAS MOVING SOUTHEAST BETWEEN 55 AND 60
MPH ACROSS PARTS OF EAST CENTRAL ILLINOIS AND WESTERN INDIANA.

THE LEADING EDGE OF THESE STORMS WILL MOVE NEAR...

A HAZELTON TO PETERSBURG INDIANA LINE BY 630 PM CDT...

A WEST SALEM ILLINOIS TO EVANSVILLE AND ROCKPORT INDIANA LINE BY
730 PM CDT...

AND A GRAYVILLE ILLINOIS...HENDERSON AND OWENSBORO KENTUCKY LINE
SHORTLY BEFORE 700 PM CDT.

THESE STORMS WILL LIKELY TOSS LOOSE OBJECTS LEFT OUTDOORS...AS WELL
AS CAUSE TREE LIMBS AND SOME TREES TO FALL. IF YOU ARE ON THE ROAD...
THESE WINDS MAY CAUSE YOU DIFFICULTY IN CONTROLLING YOUR VEHICLE.

IF YOU ARE IN THE PATH OF THESE STORMS TAKE SHELTER INDOORS. MONITOR
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

SMITH
Special weather statement, Jul 13, 6:46 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
646 PM CDT TUE JUL 13 2004

ILZ091-KYZ010-013>016-020-021-140100-
CALDWELL KY-CRITTENDEN KY-HARDIN IL-HOPKINS KY-MCLEAN KY-
MUHLENBERG KY-UNION KY-WEBSTER KY-
646 PM CDT TUE JUL 13 2004

...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL MIDNIGHT FOR
THE PENNYRILE REGION OF WEST KENTUCKY...
...STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS...

A LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WIND
GUSTS IN EXCESS OF 60 MPH...WAS MOVING SOUTHEAST BETWEEN 55 AND 60
MPH ACROSS PARTS OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA.

THE LEADING EDGE OF THESE STORMS WILL MOVE NEAR...

A DIXON TO CALHOUN KENTUCKY LINE BY 730 PM CDT...

A MARION TO GREENVILLE KENTUCKY LINE BY 800 PM CDT.

THESE STORMS HAVE ALREADY DOWNED POWER LINES AND LARGE TREES AS
THEY MOVED ACROSS SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA.
IF YOU ARE ON THE ROAD...THESE WINDS MAY CAUSE YOU DIFFICULTY IN
CONTROLLING YOUR VEHICLE.

IF YOU ARE IN THE PATH OF THESE STORMS TAKE SHELTER INDOORS. MONITOR
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

SMITH
Local storm report, Jul 13, 6:50 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
650 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND DMG     WINSLOW                 38.38N 87.21W
07/13/2004                   PIKE               IN   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN

0634 PM     TSTM WND DMG     MOUNT CARMEL            38.42N 87.77W
07/13/2004                   WABASH             IL   EMERGENCY MNGR

            TREES AND LARGE TREE LIMBS DOWN.

0640 PM     TSTM WND DMG     WINSLOW                 38.38N 87.21W
07/13/2004                   PIKE               IN   TRAINED SPOTTER

            BIG TREES, LARGE LIMBS, AND POWER LINES DOWN.

&&

RJP
Local storm report, Jul 13, 6:55 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
655 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     POSEYVILLE              38.17N 87.78W
07/13/2004                   POSEY              IN   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN. WIND GUST ESTIMATED 50 TO 60 MPH.

&&

SMITTY
Local storm report, Jul 13, 6:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
657 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND DMG     3 S PETERSBURG          38.45N 87.28W
07/13/2004                   PIKE               IN   PUBLIC

            TREES AND POWER LINES DOWN ALONG STATE HIGHWAY 57 SOUTH
            OF TOWN.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:12 PM CDTSevere Thunderstorm WarningPAHWabash63 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.